MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120158
Medical Device Problem Codes Malposition of Device (2616); Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Metal Related Pathology (4530)
Date of Event 05/25/2021
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal* it was reported that, after a bhr resurfacing construct had been implanted on the patient¿s right hip on (b)(6) 2007, the patient experienced pain, metallosis and prosthesis failure.This adverse event was treated with a revision surgery on (b)(6) 2021.During this procedure, the bhr femoral head was excised and removed.Intra-operatively, the acetabular component was well fixed but poorly positioned in slight retroversion, and the surgeon elected to revise it as well.Cancellous allograft was utilized to fill in some of the acetabular defects from the metal-on-metal reaction.A full tha system from a competitor¿s brand was implanted in exchange.The patient tolerated well the procedure and was transferred to the pacu unit in stable condition.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the acetabular cup and femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve this batch.Other similar complaints have been identified for the part number and the reported failure mode, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.It should be noted the acetabular component was implanted with 30 degrees abduction (which is known to reflect the inclination).The surgical technique (01/07 4567-0103) indicates, ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ it is unknown if the decreased abduction and/ or poorly positioned in slight retroversion angle of the acetabular component led to the reported pain, milky fluid, and scar tissue.It cannot be concluded the reported events/ clinical reactions were associated with an implant malperformance or implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm this complaint, a probable root cause of the reported issues is the deviation from the surgical technique and not the device.Other specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the device be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14487240
Report Number3005975929-2022-00326
Device Sequence Number20017507
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74120158
Device Catalogue Number74120158
Device Lot Number077492
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2022
Supplement Date Received by Manufacturer07/25/2022
Initial Report FDA Received Date05/24/2022
Supplement Report FDA Received Date07/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient Age62 YR
Patient SexMale